Kansas, 2011

Flash Flood and Hail in Kansas, April 25, 2011

April 25, 2011 · NWS ICT · 3 events in 3 counties and zones

Numerous showers and thunderstorms from the early morning into the afternoon on the 25th affected portions of south-central and southeast Kansas, in response to a strong upper level disturbance approaching from the southwest. Strong to marginally severe thunderstorms occurred, producing mainly dime to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous showers and thunderstorms from the early morning into the afternoon on the 25th affected portions of south-central and southeast Kansas, in response to a strong upper level disturbance approaching from the southwest. Strong to marginally severe thunderstorms occurred, producing mainly dime to quarter size hail. Locally heavy rainfall also accompanied the thunderstorms, resulting in localized flash flooding over extreme southeast Kansas, where 3 to 4 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 25, 1:52 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 25, 1:52 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
252 AM CDT MON APR 25 2011

.DISCUSSION...
MAIN FORECAST CONCERNS: SHOWER/THUNDERSTORM CHANCES TODAY INTO
WEDNESDAY.

TODAY-TONIGHT:
STRONG SHORTWAVE TROF/PV ANOMALY OVER THE CENTRAL ROCKIES EARLY THIS
MORNING...WILL EJECT OUT ACROSS THE CENTRAL PLAINS TODAY...BECOMING
NEGATIVELY-TILTED AS IT REACHES THE MID-UPPER MISSISSIPPI VALLEY
LATER TONIGHT. SURFACE LOW EXPECTED TO MOVE FROM SOUTHWEST OK TO
CENTRAL MO BY THIS EVENING. FAR SOUTHEAST KS WILL BECOME IN THE WARM
SECTOR FROM LATE THIS MORNING TIL ABOUT 00Z THIS EVENING. SCATTERED
SHOWERS/ISOLATED THUNDER LOOK TO AFFECT CENTRAL/SOUTH CENTRAL KS
TODAY AS THE UPPER TROF LIFTS ACROSS. HIGHEST THUNDERSTORM CHANCES
WILL TARGET SOUTHEASTERN KS IN AREA OF BETTER UPPER LEVEL DIFFLUENCE
AND NEAR THE SURFACE FRONT. ANY SURFACE-BASED SEVERE THREAT
(~17Z-00Z) WOULD BE IN EXTREME SERN KS (JUST A FEW
COUNTIES)...HOWEVER THE BRUNT OF THE SIGNIFICANT SEVERE WEATHER
LOOKS TO OCCUR JUST TO THE EAST/SOUTHEAST OF THAT AREA. STRATUS
HOLDING IN TODAY INTO AT LEAST THIS EVENING...WILL HOLD HIGHS BELOW
NORMAL IN CENTRAL KS...WITH THE FAR SOUTHEAST KS COUNTIES GETTING
TO AROUND NORMAL AS THEY WARM SECTOR TEMPORARILY. PRECIPITATION
CHANCES WILL DIMINISH RAPIDLY FROM WEST TO EAST ACROSS THE AREA
TONIGHT BEHIND THE STORM SYSTEM.

TUESDAY-WEDNESDAY:
A MEAN UPPER TROF WILL REMAIN OVER THE PLAINS WITH ANOTHER SHORTWAVE
TROF PROGGED TO DEEPEN SOME AS IT MOVES OUT OF THE ROCKIES ACROSS
THE CENTRAL/SOUTHERN PLAINS LATER TUESDAY INTO WEDNESDAY.
INSTABILITY LOOKS MORE LIMITED WITH THIS WAVE WITH THE SURFACE FRONT
WELL TO OUR SOUTH. RELATIVELY HIGHER CHANCE FOR LIGHT RAIN
SHOWERS/ISOLATED THUNDER WILL BE IN OUR SOUTHWEST HALF. SLIGHTLY
COOLER THAN NORMAL TEMPERATURES CAN BE EXPECTED.

THURSDAY-SUNDAY:
MEDIUM RANGE MODELS SHOW A LARGE UPPER TROF TRANSLATING FROM THE
PACIFIC NORTHWEST THURSDAY...OUT ACROSS THE PLAINS DURING THE
WEEKEND. THE ECMWF HAS CONSIDERABLY MORE ENERGY IN THE SOUTHERN END
OF THE UPPER TROF VERSUS THE GFS...AND THEREFORE IS SLOWER WITH THE
UPPER TROF AND ASSOCIATED COLD FRONTAL PASSAGE IN OUR AREA. SEVERAL
OF THE 12Z/24TH GFS ENSEMBLE MEMBERS WERE MORE SIMILAR TO THE ECMWF.
THURSDAY MAY BE THE NICEST DAY OF THE PERIOD WITH SUNSHINE...NEAR
NORMAL HIGHS AND FAIRLY LIGHT WINDS. FRIDAY LOOKS WINDY AND WARMER
WITH LEE TROF INTENSIFICATION AND SOUTHERLY WINDS. AN ELEVATED MIXED
LAYER WILL OVERSPREAD OUR AREA FRIDAY INTO SATURDAY CAPPING OUR AREA
THRU AT LEAST MIDDAY SATURDAY. A FASTER FRONTAL PASSAGE PER GFS WILL
MEAN LESS TIME FOR GULF MOISTURE RETURN AND SLIM-NIL RAIN CHANCES. EVEN
WITH THE PREFERRED SLOWER ECMWF MODEL TIMING...THE CHANCES FOR
THUNDERSTORMS WILL BE CONFINED TO SOUTHEAST KS LATE SAT PM/EVE AND
THEY WILL BE 30-40 PERCENT AT THIS JUNCTURE. IT WILL COOL DOWN
BEHIND THE FRONT SATURDAY NIGHT INTO SUNDAY.

JMC

&&

.FIRE WEATHER...
GRASSLAND FIRE DANGER LEVELS WILL REMAIN LOW THROUGH MIDWEEK...WITH
LIMITED INSOLATION...SLIGHTLY COOLER THAN NORMAL TEMPERATURES...AND
CONTINUED CHANCES FOR PRECIPITATION. FIRE DANGER MAY BECOME HIGH ON
FRIDAY AS SOUTHERLY WINDS INCREASE AND TEMPERATURES WARM AHEAD OF
THE NEXT WEATHER SYSTEM.

&&

.AVIATION WEATHER...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK SFC-850MB LOW PRESSURE SITUATED OVER ERN NM AT 25/0ZZ WILL MOVE
SLOWLY E ACROSS TX PANHANDLE TO CNTRL OK THROUGHOUT THE NGT. THIS
WOULD INDUCE CIGS TO GRADUALLY LWR OVER ALL 5 TERMINALS WITH LOWEST
CIGS (~500FT) TO OCCUR OVER KCNU WHICH WILL DETERIORATE EVEN FURTHER
FROM IFR TO LIFR ~25/06Z. WITH ISENTROPIC ASCENT STEADILY INCREASING
EXPECT REMAINING TERMINALS TO DROP INTO IFR CIG STATUS 25/06Z-25/09Z
WITH -RA SPREADING N/NE ACROSS KS. ONLY CHANGE TO 25/00Z TAF ISSUANCE
WAS TO INTRODUCE "VCTS" TO MOST TERMINALS WITH TSRA ASSIGNED TO KCNU
AS NEARLY STATIONARY 925-850MB FRONT BEGANS TO MIGRATE N TOWARD...THEN
ACROSS...OK/KS BORDER 25/09Z-25/12Z. WITH AFORE-MENTIONED SFC-850MB
LOW PORGGED TO ASSUME NE TRACK ACROSS OK & EXTREME SE KS MON AFTERNOON
SFC FRONT MAY REACH AS FAR N AS I-70 THEN PIVOT & SURGE SE AS COLD
FRONT. THIS WOULD ENABLE KRSL TO IMPROVE TO MVFR CIG STATUS LATE MON
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  42  65  44 /  50  10  30  50
HUTCHINSON      58  40  64  43 /  40  10  40  50
NEWTON          59  40  65  44 /  50  10  20  40
ELDORADO        61  41  65  44 /  50  20  20  50
WINFIELD-KWLD   63  42  66  45 /  50  20  20  60
RUSSELL         52  38  61  40 /  30  10  30  40
GREAT BEND      52  38  61  41 /  30  10  40  50
SALINA          55  39  65  43 /  50  10  20  30
MCPHERSON       57  40  64  43 /  50  10  30  40
COFFEYVILLE     70  46  67  46 /  80  40  10  50
CHANUTE         67  45  66  46 /  80  30  10  40
IOLA            66  45  66  46 /  80  30  10  40
PARSONS-KPPF    70  46  67  46 /  80  40  10  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 25, 3:09 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
409 AM CDT MON APR 25 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
409 AM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING IN
SOUTH CENTRAL AND SOUTHEASTERN KANSAS. HAIL OF DIME TO PING PONG
BALL SIZE WILL BE THE MAIN THREAT. THIS AFTERNOON...THE SEVERE WEATHER
THREAT WILL SHIFT TO EXTREME SOUTHEASTERN KANSAS WHERE LARGE HAIL
TO GOLF BALL SIZE AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TUESDAY INTO WEDNESDAY MORNING. THESE STORMS ARE NOT EXPECTED TO
BE STRONG OR SEVERE.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTHEASTERN KANSAS
SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED TODAY...MAINLY ALONG AND
SOUTHEAST OF A LINE...FROM ANTHONY TO HOWARD TO IOLA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Local storm report, Apr 24, 10:51 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1151 PM CDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             4 SW COFFEYVILLE        37.00N 95.68W
04/24/2011  E1.50 INCH       MONTGOMERY         KS   EMERGENCY MNGR

0821 PM     HAIL             1 W COFFEYVILLE         37.04N 95.65W
04/24/2011  M1.00 INCH       MONTGOMERY         KS   TRAINED SPOTTER

0824 PM     HAIL             COFFEYVILLE             37.04N 95.63W
04/24/2011  E1.00 INCH       MONTGOMERY         KS   LAW ENFORCEMENT

0825 PM     HAIL             3 N COFFEYVILLE         37.08N 95.63W
04/24/2011  M1.50 INCH       MONTGOMERY         KS   TRAINED SPOTTER

            OCCURRED FROM 822-825 PM.

0835 PM     HAIL             3 S CHERRYVALE          37.22N 95.55W
04/24/2011  E1.00 INCH       MONTGOMERY         KS   TRAINED SPOTTER

0835 PM     HAIL             CHERRYVALE              37.27N 95.55W
04/24/2011  E1.75 INCH       MONTGOMERY         KS   TRAINED SPOTTER

0836 PM     HAIL             CHERRYVALE              37.27N 95.55W
04/24/2011  M1.00 INCH       MONTGOMERY         KS   TRAINED SPOTTER

            NICKEL TO QUARTER-SIZED.

0848 PM     HAIL             ENE DENNIS              37.35N 95.41W
04/24/2011  E1.75 INCH       LABETTE            KS   TRAINED SPOTTER

0848 PM     HAIL             PARSONS                 37.34N 95.27W
04/24/2011  E1.00 INCH       LABETTE            KS   TRAINED SPOTTER

&&

KED
Special weather statement, Apr 25, 2:51 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
351 AM CDT MON APR 25 2011

KSZ082-250915-
KINGMAN-
351 AM CDT MON APR 25 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN COUNTY...

AT 349 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF NASHVILLE...OR 8 MILES
NORTHEAST OF ISABEL...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BILLINGS
Special weather statement, Apr 25, 3:24 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
424 AM CDT MON APR 25 2011

KSZ082-251015-
KINGMAN-
424 AM CDT MON APR 25 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN COUNTY...

AT 423 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTH OF KINGMAN...AND MOVING EAST AT
35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BILLINGS
Special weather statement, Apr 25, 3:46 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
446 AM CDT MON APR 25 2011

KSZ093-251030-
COWLEY-
446 AM CDT MON APR 25 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 444 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HARDY...OR 15 MILES EAST OF ARKANSAS
CITY...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BILLINGS

The radar

The Wichita radar (KICT), 30 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Sedgwick

When
April 25, 4:00 AM CST
Where
Sedgwick County, Cheney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.630, -97.780

Hail, Cowley

When
April 25, 4:19 AM CST
Where
Cowley County, Cambridge
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.320, -96.670

Flash Flood, Labette

When
April 25, 12:25 PM CST to 5:25 PM CST
Where
Labette County, 4.83 mi SW of Valeda to 2.31 mi W of Mound Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.000, -95.512

Numerous showers and thunderstorms from the early morning into the afternoon on the 25th deposited 3 to 4 inches of rain over mainly the southern half of Labette County, resulting in localized flash flooding. According to emergency management, several county roads were closed due to high water, and some small creeks and streams overflowed their banks. Additionally, Highway 101 was closed from just north of Edna to Highway 160. Any property damage that may have occurred from the flooding is unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296593, 296594, 296600.